Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 53, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 1, 2018, 2:43 PM CDT for Shelby County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2018, 2:43 PM CDT (19:43 UTC)
- Expired
- Jun 1, 2018, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Shelby County, IL
The radar
The Lincoln radar (KILX), 104 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1321 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
363
WUUS53 KILX 011943
SVRILX
ILC173-012030-
/O.NEW.KILX.SV.W.0053.180601T1943Z-180601T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
243 PM CDT FRI JUN 1 2018
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Southeastern Shelby County in central Illinois...
* Until 330 PM CDT
* At 242 PM CDT, a severe thunderstorm was located near Shelbyville,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Shelbyville, Stewardson, Strasburg, Clarksburg and Mode.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Lake Shelbyville, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3943 8878 3943 8864 3922 8857 3922 8880
TIME...MOT...LOC 1942Z 347DEG 10KT 3937 8871
HAIL...1.00IN
WIND...60MPH
$$
Geelhart2 follow-up statements
204 WWUS53 KILX 012014 SVSILX Severe Weather Statement National Weather Service Lincoln IL 314 PM CDT FRI JUN 1 2018 ILC173-012030- /O.CON.KILX.SV.W.0053.000000T0000Z-180601T2030Z/ Shelby- 314 PM CDT FRI JUN 1 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR SOUTH CENTRAL SHELBY COUNTY... At 314 PM CDT, a severe thunderstorm was located near Stewardson, or 8 miles southeast of Shelbyville, moving south at 10 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Stewardson, Clarksburg and Mode. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move indoors if you are in the path of this storm. Remember, lightning can strike out to 15 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3940 8877 3940 8869 3922 8859 3922 8880 TIME...MOT...LOC 2014Z 353DEG 8KT 3931 8872 HAIL...0.75IN WIND...60MPH $$ Geelhart
598
WWUS53 KILX 012026
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
326 PM CDT FRI JUN 1 2018
ILC173-012036-
/O.EXP.KILX.SV.W.0053.000000T0000Z-180601T2030Z/
Shelby-
326 PM CDT FRI JUN 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SHELBY COUNTY
WILL EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3940 8877 3940 8869 3922 8859 3922 8880
TIME...MOT...LOC 2026Z 347DEG 10KT 3930 8872
$$
GeelhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:01 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 1, 1:01 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 101 PM CDT Fri Jun 1 2018 .UPDATE... Issued at 1110 AM CDT Fri Jun 1 2018 Forecast generally looked on track today and just a few minor updated done. Another very warm and muggy day with highs in the upper 80s and lower 90s with partly to mostly sunny skies. Isolated showers and thunderstorms expected to develop during the afternoon especially from I-55 east, and linger over southeast IL early this evening. A frontal boundary was moving sw across northeast IL. Airmass was getting unstable again at late morning with LAPS CAPES of 2000-2800 J/kg over CWA, and highest values west of I-57 to along the IL river. Temps had warmed to 80-85F by 11 am with muggy dewpoints of 68-74F. CAM models show the boundary pushing sw over central IL during the afternoon and going though sw CWA and southeast IL by sunset. Wind shear is weak so isolated thunderstorms that develop will not be too organized, but could pulse up to strong levels with brief hail, gusty winds, frequent lightning and locally heavy rains possible. Precipitable water values are 1.10-1.40 inches, lowest over west central IL. Temps to warm into the upper 80s and lower 90s, warmest in western/sw CWA where more sunshine expected and lower chances of convection. Heat indices at 11 am already are in the mid 80s to lower 90s, and to peak in the low to mid 90s again this afternoon, similar to yesterdays readings. && .SHORT TERM...(Today and tonight) ISSUED AT 336 AM CDT Fri Jun 1 2018 A weak boundary is difficult to discern across northern IL this morning...as northerly component behind the boundary is variable and convergence is very weak. Majority of precip activity was confined to the south and southeast after midnight this morning, and forecast has previously been dry for today. However, like similar airmasses in the past couple of weeks, very little necessary to add a weak forcing element to a hot and humid airmass. HRRR, NAMNest, etc, starting to show hints of afternoon isolated convection. Sfc boundaries may not be obvious now, but given last evening's convection, it is not out of the realm of possibility to see another round this afternoon. Not to mention that the highs in the upper 80s/lower 90s is basically the convective temp from the 00Z ILX sounding from yesterday. A lack of shear should keep these isolated storms in check. Also keeping the mention of storms mainly in the eastern half of Central IL, with the upper/midlevel ridge moving across the Miss River Valley keeping some weak subsidence over the region. The strength of that suppression over max temps around 90 remains to be seen. Tonight should dry out across the region, given limited mesoscale complications, with temps in the upper 50s/lower 60s as cooler air filters in. .LONG TERM...(Saturday through Thursday) ISSUED AT 336 AM CDT Fri Jun 1 2018 The low moving into the Pac NW this morning will eventually drag a cold front across the Midwest, bringing the next round of showers and thunderstorms (and threat for severe weather) on Saturday. Complicating factors most apparent in the 00Z NAMNest, with the southern portion of the line of showers and thunderstorms tonight over the Plains turning into an MCS, diving southeastward, putting down a strong cold pool/outflow. That solution pushes that outflow into Central IL before 18Z on Saturday, starting the precip sooner, and turning over the atmosphere before peak heating. That is not the solution of the previous runs. Consensus forecast brings that front through later, with a line of thunderstorms in the afternoon/early evening hours. Slight risk is confined to the SW, and marginal mainly for ILX CWA south of a line from Havana to Decatur to Lawrenceville. This afternoon will likely shed a lot more light on the evolution of the storms for Saturday/Sat night. That same low skirting the Canadian border is starting to show its phasing/neg tilt issues with the handling of the surface systems. Previously a negatively tilted trough getting significantly sheared and developing a double barreled surface low without intense deepening as should be seen with a neg tilt. Models are starting to diverge on solutions. Now, the issues with the models will have more of an impact to our northeast, but will ultimately alter the flow over the Midwest if the southern lobe of that trough turns into a cutoff low aloft to wrap up the weekend. The temperature forecast beyond Saturday is increasingly low confidence. A more pleasant Sunday and Monday with slightly cooler temperatures, more in line with seasonal normals...highs in the upper 70s/lower 80s...as northeasterly flow off of the Great Lakes gives us a break from the heat. The break in the precip expected to continue into mid week as high pressure sets up over the region. On Tuesday, the ridge axis slips to the east and another slow warm up comes back into the forecast. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1259 PM CDT Fri Jun 1 2018 A frontal boundary moving sw toward I-74 by mid afternoon will push through DEC and SPI during late afternoon/early evening. Isolated showers and thunderstorms will be possible this afternoon at DEC and CMI and possibly BMI with broken cumulus clouds of 4-6k ft, while western airports of PIA and SPI appear to stay dry. Otherwise VFR conditions expected to prevail across the central IL airports next 24 hours through 18Z/1 pm Sat. Light and variable winds early this afternoon to turn NE and increase to 7-12 kts by late afternoon/early evening as front moves sw over central IL. An approaching mid/upper level trof into the upper Midwest Saturday to spread mid/high clouds into the IL river valley at PIA by midday Sat. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...07 SHORT TERM...HJS LONG TERM...HJS AVIATION...07
Hazardous weather outlook, Jun 1, 11:13 AM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1113 AM CDT Fri Jun 1 2018 ILZ027>031-036-037-040-041-047>050-021100- Cass-Fulton-Knox-Marshall-Mason-Menard-Morgan-Peoria-Schuyler- Scott-Stark-Tazewell-Woodford- 1113 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois, mainly west of the I-55 corridor. .DAY ONE...THIS AFTERNOON AND TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms are possible Saturday afternoon into Saturday night. While the main severe weather threat will be further west, some of the storms may produce strong wind gusts and hail. This is most likely along and west of a Canton to Decatur line. Additional thunderstorms are possible Wednesday night into Thursday. Severe weather is currently not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-051>057-061-021100- Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon- McLean-Moultrie-Piatt-Sangamon-Shelby-Vermilion- 1113 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois, along and east of the I-55 corridor. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon. While they may produce some gusty winds, the overall severe weather threat is low. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms are likely Saturday night. While the main severe weather threat will be further west, some of the storms may produce stronger wind gusts and hail. This is most likely in areas west of Decatur. Additional thunderstorms are possible Thursday. Severe weather is currently not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ062-063-066>068-071>073-021100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1113 AM CDT Fri Jun 1 2018 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are possible this afternoon. While they may produce some gusty winds, the overall severe weather threat is low. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Thunderstorms are possible Saturday night. While the main severe weather threat will be further west, some of the storms may produce gusty winds and hail. Additional thunderstorms are possible Thursday. Severe weather is currently not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
In the hours before
Local storm report, Jun 1, 9:51 AM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
951 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM TSTM WND DMG OLNEY 38.73N 88.09W
05/31/2018 RICHLAND IL PUBLIC
PINE TREE FELL THROUGH A HOUSE. ANOTHER TREE DOWN ACROSS
DRIVEWAY. SOCIAL MEDIA REPORT
1102 AM TSTM WND DMG 1 N FLORA 38.69N 88.48W
05/31/2018 CLAY IL PUBLIC
LARGE TREE FELL ONTO A GARAGE. SOCIAL MEDIA REPORT
&&
GEELHARTLocal storm report, Jun 1, 10:14 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 AM CDT FRI JUN 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND DMG YORK 39.17N 87.64W
05/31/2018 CLARK IL PUBLIC
LARGE TREE BRANCHES DOWN. SOCIAL MEDIA REPORT
&&
GEELHARTThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:51 PM CDT | Areal Flood Advisory | ILX | Coles, Cumberland | 3 hr |
| Jun 1, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 50 min |
| Jun 1, 3:02 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence, Richland | 28 min |
| Jun 1, 3:29 PM CDT | Special Weather Statement | ILX | Lawrence, Richland | 46 min |
| Jun 1, 3:47 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Jasper, Richland | 43 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.